Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 11, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Mar 17, 2018, 2:23 PM CDT for 24 counties in Texas. It took effect at Mar 18, 2018, 12:00 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2018, 2:23 PM CDT (19:23 UTC)
- In effect from
- Mar 18, 2018, 12:00 PM CDT
- Expired
- Mar 19, 2018, 6:04 AM CDT
- In force
- 18 hr
- Issued by
- NWS Lubbock, TX
All 24 counties
Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 17, 12:29 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 17, 12:29 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1229 PM CDT Sat Mar 17 2018 .AVIATION... VFR conditions anticipated at KPVW and KLBB through the forecast period. However, MVFR CIGS appear to develop around 10Z and persist for several hours at KCDS. Winds will be generally light and veering through night before increasing late Sunday morning at KPVW and KLBB. Aviation interests should anticipate strong and gusty winds with areas of blowing dust developing around 18Z on Sunday and persisting through Sunday night. JH && .PREV DISCUSSION... /issued 621 AM CDT Sat Mar 17 2018/ AVIATION... Light winds will prevail this TAF cycle with plenty of mid-upper level cloud cover streaming over from the southwest. VFR will be the rule, though there is a low chance of sub-VFR ceilings developing at KCDS for a brief period toward 12Z Sunday. PREV DISCUSSION... /issued 355 AM CDT Sat Mar 17 2018/ DISCUSSION... 3 am observations show a cold front advancing southwestward across the far southern Texas Panhandle and northern Rolling Plains. This front should make it through the forecast area by mid to late morning before stalling out. Weak easterly upslope flow today will result in cooler temperatures, with afternoon highs mainly in the upper 60s to lower 70s. There should also be quite a bit of high-level cloudiness streaming across the area on into tonight and Sunday morning. The front will begin to wash out this afternoon and evening in the face of increasing southwest flow associated with a shortwave approaching from southwest Texas. Some of the convective-allowing guidance even suggests some weak elevated shower activity accompanying this wave as it quickly lifts northeast through the region late tonight into Sunday morning - but forecast soundings suggest that the lower atmosphere will be too dry for more than a few sprinkles. The main show will be commencing Sunday afternoon with a larger, more vigorous shortwave coming in from the west. This wave will deepen over the southern High Plains Sunday afternoon and evening while a strong jetmax of about 100 kts at 500 mb and 50 to 60 kts at 700 mb overspreads West Texas. As the low-level trough progresses east across the forecast area in the afternoon, these winds will being to transfer down through the very dry and deep mixed layer. The timing of the increase in wind speeds is still a bit uncertain with some of the guidance lagging others by a few hours, but it appears that by late afternoon, strong winds will be quickly spreading out of eastern New Mexico, across the Caprock and on into the Rolling Plains. This will almost certainly produce a period of advisory-level wind speeds, generally sustained at 30 to 40 mph with gusts to 55 mph on the Caprock, and slightly lower in the Rolling Plains. There is also a potential for some high winds, both sustained and severe wind gusts. The best locations for this potential will likely be across the western South Plains and far southwest Texas Panhandle, but we will hold off on a High Wind Watch for now given the forecast wind speeds just on the cusp of high wind territory and the uncertainty in the timing. The gusty winds will likely generate some widespread blowing dust across the region. With the core of strongest winds aloft passing across the area late in the day Sunday into Sunday night, it should remain breezy to windy overnight. The winds will gradually shift from west to northwest early Monday and increase again with daytime mixing. A wind advisory will likely be needed on Monday for approximately the eastern 2/3rd of the forecast area. The winds should finally begin to ease up Monday evening as a cold front drops through the area. It will be cooler Tuesday with highs only in the 60s, but at least the winds will be light. Unfortunately, the relative calm will not last long as a progressive weather pattern across the lower 48 steers the next upper trough into the west on Wednesday, while our brief surface ridging is quickly replaced by lee-troughing. This will allow temperatures to warm quickly into the 70s Wednesday, then 80s Thursday, but will also bring increasing southwesterly breezes. it is still uncertain how the upper-level storm system will eject out into the plains late week and into next weekend but all indications suggest it will be dry and breezy for our area. FIRE WEATHER... .Critical to extremely critical fire danger on Sunday... A cold front moving through the area this morning will bring lighter, northeast winds through the forecast area. By mid to late afternoon, the winds will return to the south-southwest across the western South Plains and far southwest Texas Panhandle. Dry and mild conditions across that area will elevate the fire danger and a Fire Danger Statement will be issued for later this afternoon. An extremely critical fire danger is expected to develop across the entire area Sunday afternoon. Strong westerly winds will spread across the area. Some modest moisture advection into the Rolling Plains and even a low chance of a few light sprinkles Sunday morning will not prevent very low RH values by mid-to late afternoon, continuing on well into the night. Coupled with near- historic values of ERC on the Caprock, and around the upper 10 percent in the Rolling Plains, conditions will be very favorable for extreme fire behavior. We have extended the Fire Weather Watch in space and time through the eastern Rolling Plains and until midnight, although gusty winds will continue overnight and RH recovery will be poor. The winds will shift to the northwest Monday as a front passes through. The cooler airmass will still be very dry and elevated to critical fire conditions are expected, with the strongest winds expected across the Rolling Plains and eastern South Plains. The fire danger will improve Tuesday with cooler temperatures and weaker winds behind the front. However, a quick return to breezy and warm conditions will bring increasing fire weather concerns after midweek. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for TXZ021>044. && 02
Hazardous weather outlook, Mar 17, 4:58 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 458 AM CDT Sat Mar 17 2018 TXZ021>044-181000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 458 AM CDT Sat Mar 17 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight An elevated fire danger will develop this afternoon across the western South Plains and far southwest Texas Panhandle. A Fire Danger Statement is in effect for those areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday A storm system will generate windy conditions from Sunday afternoon through Monday. Widespread critical fire weather conditions are expected on Sunday, along with blowing dust and sustained winds at or above 30 mph. A Fire Weather Watch remains in effect Sunday afternoon and evening. Elevated to critical Fire Weather conditions are expected on Monday, and fire concerns will increase again Thursday through next Saturday.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:40 PM CDT | Wind Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 47 hr |
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.